Colorado, 2013Dense Fog in Colorado, May 9, 2013
May 9, 2013 · NWS GJT · 1 event in 1 county or zone
Surface high pressure building in behind an upper trough and recent rainfall led to areas of dense fog along the Yampa River valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure building in behind an upper trough and recent rainfall led to areas of dense fog along the Yampa River valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 3:12 AM MST, 18 minutes earlier.
Area forecast discussion, May 9, 3:12 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT THU MAY 9 2013
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 412 MDT THU MAY 9 2013
TODAY...THE QUASI-STATIONARY AND ELONGATED LOW PRESSURE SYSTEM
EXTENDING FROM THE CENTRAL PLAINS WEST-SOUTHWEST TO SOUTHERN
CALIFORNIA WILL CONTINUE TO IMPACT THE REGION TODAY. THE
DEFORMATION AXIS ASSOCIATED WITH THIS SYSTEM STRETCHED FROM THE
CENTRAL MOUNTAINS TO THE LA SAL MOUNTAINS IN SOUTHEAST UTAH EARLY
THIS MORNING WHERE PRECIPITATION WAS HEAVIEST. KASE OBSERVATIONS
SHOWED THE SNOW LEVEL HAD LOWERED TO NEAR THE 8 KFT MARK
OVERNIGHT BUT SHOULD REBOUND TO ABOVE 8500 FEET WITH AFTERNOON
WARMING. AS THE DAY PROGRESSES THIS BAND WILL SHIFT SOUTHWARD WITH
THE BEST SNOWFALL MOVING INTO THE SAN JUAN MOUNTAINS DURING THE
AFTERNOON. INSTABILITY WILL CONTINUE TO BRING SNOW TO THE REST OF
THE MOUNTAINS TODAY SO WILL NOT MAKE CHANGES TO GOING HILITES.
VALLEYS WILL SEE SHOWERS FROM TIME TO TIME WHICH WILL KEEP
TEMPERATURES BELOW NORMAL AND UNDERCUT MOS A BIT LIKE PREVIOUS
SHIFTS.
TONIGHT THROUGH SATURDAY...LARGE POLAR VORTEX OVER THE NORTHERN
CANADIAN TERRITORIES WILL KEEP HIGH LATITUDE ENERGY DIRECTED
INTO THE UPPER MID WEST AND EVENTUALLY CARVE OUT A FAIRLY DEEP
TROF OVER THE EASTERN CONUS BY SATURDAY AFTERNOON. WITH ANOTHER
STRONG LOW PRESSURE SYSTEM MOVING INTO THE NORTHEAST PACIFIC
THROUGH THIS TIME...HIGH AMPLITUDE RIDGING WILL EXPAND ACROSS MUCH
OF WESTERN NORTH AMERICA. THIS RIDGE WILL EVENTUALLY BE FOLDED
OVER THE ROCKIES AND BRING DRY AND MUCH WARMER WEATHER BY EARLY
NEXT WEEK. HOWEVER...BEFORE THIS OCCURS INSTABILITY AND WEAK
MOISTURE ADVECTION WILL KEEP UNSETTLED WEATHER IN PLACE OVER OUR
CWA.
BY THIS EVENING...LOW PRESSURE DROPPING INTO THE NORTHERN BAJA
REGION WILL HELP DRAW THE WEAKENING LOW PRESSURE OVER OUR AREA
BACK TO THE SOUTHWEST. ANY FORCING FROM THIS SHEARING LOW PRESSURE
AREA WILL BE REFOCUSED TO THE SOUTH WITH THE NEW ENERGY TO THE
WEST. THE RIDGE WILL TEMPORARILY BUILD IN FROM THE NORTH AS WELL
BUT WILL BE KNOCKED BACK TO THE WEST AS A VIGOROUS WAVE DROPS
THROUGH DEVELOPING TROF OVER THE NORTHERN PLAINS. THEREFORE...
EXPECT SHOWER ACTIVITY TO DROP OFF FAIRLY QUICKLY TOWARDS SUNSET
THIS EVENING WITH COOLER TEMPERATURES AND POSSIBLY SOME PATCHY FOG
FORMING UNDER CLEARING SKIES TOWARD MORNING. A VERY SUBTLE WAVE
WILL BE PUSHED THROUGH THE NORTHERLY FLOW DEVELOPING OVER THE
CENTRAL ROCKIES. WEAK INSTABILITY AND RESIDUAL MOISTURE WILL BE
SUFFICIENT TO SPARK AFTERNOON CONVECTION OVER THE HIGHER TERRAIN.
WEAK SHEAR AND MINIMAL MOISTURE ADVECTION SHOULD KEEP MOST OF THIS
ROOTED TO THE HIGHER ELEVATIONS WITH ONLY A FEW STRAY LIGHT
SHOWERS MOVING INTO THE VALLEYS. WITH RESIDUAL MOISTURE LINGERING
ACROSS THE REGION KEPT TEMPERATURES IN CHECK AND TOWARD THE
LOWER END OF GUIDANCE.
EXPECT THE SHOWERS TO AGAIN QUICKLY FADE BY SUNSET ON FRIDAY ONLY
TO REFORM ONCE AGAIN DURING THE HEATING OF THE DAY ON SATURDAY.
MOISTURE CONTINUES TO DWINDLE SO COVERAGE SHOULD AGAIN BE MORE
FOCUSED ON THE TERRAIN. MID LEVEL TEMPERATURES MAKE A FAIRLY GOOD
JUMP BY SATURDAY AFTERNOON WHICH SHOULD PUSH HIGHS CLOSER TO
NORMAL.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 412 MDT THU MAY 9 2013
MODELS SHOWED A STRONG RIDGE OF HIGH PRESSURE BUILDING OVER THE
WEST LATE IN THE WEEK RESULTING IN A STEADY INFLUX OF DRIER AIR
FROM THE NORTHWEST. CONSEQUENTLY...EXPECT LARGELY DIURNAL SHOWERS
AND THUNDERSTORMS TO DIMINISH BY EARLY SUNDAY MORNING WITH A FEW
REIGNITING ALONG THE CONTINENTAL DIVIDE SUNDAY AFTERNOON/EVENING.
FLOW BECOMES MORE ZONAL MONDAY AS THE RIDGE FLATTENS IN RESPONSE
TO A SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN ROCKIES. DAYTIME
HEATING WILL SPARK ANOTHER ROUND OF THUNDERSTORMS MONDAY
AFTERNOON/EVENING.
ECMWF AND GFS DIVERGE A LITTLE BIT TOWARD MIDWEEK WITH THE GFS
GENERATING A SHALLOW TROUGH OVER THE WEST WHILE THE EC FAVORED A
FLAT RIDGE. REGARDLESS...BOTH CONTINUED WITH DIURNAL SHOWER AND
THUNDERSTORM ACTIVITY BOTH TUESDAY AND WEDNESDAY.
TEMPERATURES WILL BE ABOVE NORMAL SUNDAY INTO MIDWEEK AS WARMER
AIR BENEATH THE RIDGE SWEEPS INTO THE AREA AND THEN LINGERS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 412 MDT THU MAY 9 2013
A BROAD AREA OF LOW PRESSURE WILL CONTINUE TO BRING WIDESPREAD
SNOW TO THE MOUNTAINS WITH SCATTERED RAIN SHOWERS IN THE
VALLEYS. AS A RESULT...EXPECT MOUNTAINS TO BE FREQUENTLY OBSCURED
OVER THE NEXT 24 HOURS. VFR CONDITIONS WILL PREVAIL FOR THE MOST
PART OVER AIRPORTS ACROSS THE REGION...THOUGH BRIEF MVFR OR EVEN
IFR CONDITIONS WILL BE POSSIBLE FROM TIME TO TIME IN SHOWERS. IN
ADDITION...ISOLATED THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND
ERRATIC OUTFLOW WINDS.
SHOWERS DIMINISH OVERNIGHT OVER MUCH OF THE AREA...THOUGH THE SAN
JUAN MOUNTAINS WILL CONTINUE TO SEE LOCALIZED LIGHT SNOW IN THE
HIGHER ELEVATIONS. VALLEY FOG MAY PRODUCE AREAS OF MVFR...OR
IFR/LIFR VSBY AND CIGS IN THE CENTRAL COLORADO VALLEYS AFTER
MIDNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ009-
010-013-018-019.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ012.
UT...NONE.
&&
SHORT TERM...NL/15
LONG TERM...NL
AVIATION...NLHazardous weather outlook, May 8, 5:05 AM MST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT WED MAY 8 2013
COZ001>014-017>023-UTZ022>025-027>029-091300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
605 AM MDT WED MAY 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WITH OCCASIONAL THUNDERSTORMS WILL BE NUMEROUS TODAY AND
TONIGHT. SMALL PEA SIZED HAIL WILL ACCOMPANY THUNDERSTORMS.
RAINFALL AMOUNTS WILL GENERALLY RANGE FROM ONE QUARTER TO ONE HALF
INCH TODAY.
ABOVE 9000 FEET...EXPECT SNOW WITH ACCUMULATIONS OVER THE MOUNTAIN
PASSES. POSSIBLE SNOWFALL OF 3 TO 6 INCHES WILL OCCUR...WITH
UPWARDS TO 10 INCHES IN THE ELK MOUNTAINS OF GUNNISON COUNTY.
SLUSHY TO SNOW PACKED ROAD CONDITIONS MAY OCCUR OVER THE SUMMITS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NUMEROUS SHOWERS AND THUNDERSTORMS WITH CONTINUE ON THURSDAY. SNOW
LEVEL WILL BE AROUND 8500 TO 9000 FEET WITH ACCUMULATIONS OVER THE
MOUNTAIN PASSES.
FRIDAY AND SATURDAY...THERE WILL BE A CHANCE FOR AFTERNOON SHOWERS
WITH A FEW THUNDERSTORMS EACH DAY.
SUNDAY THROUGH TUESDAY...DRY AND WARMER IN THE VALLEYS...BUT A SLIGHT
CHANCE OF MOUNTAIN SHOWERS AND THUNDERSTORMS WILL EXIST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND ANY
OBSERVED SNOWFALL OR HAIL TO THE GRAND JUNCTION FORECAST OFFICE.
Dense Fog, Central Yampa River Basin
- When
- May 9, 3:30 AM MST to 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Visibility was reduced by fog to less than a quarter of a mile along Highway 40 and the central Yampa River valley, including the Carig-Moffat County Airport and the Yampa Valley Regional Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499374.